Nebraska, 2021

Hail and Damaging Wind in Nebraska, August 20, 2021

August 20, 2021 · NWS GID · 5 events in 2 counties and zones

Severe weather only clipped the far southeastern fringes of the 24-county South Central Nebraska area on this Friday afternoon, but it was an active few hours within especially Thayer County as an initially-isolated severe storm gradually grew upscale into more of a linear complex as it rumbled eastward across much of the county before departing the local area into southeast Nebraska. Although…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$6.0 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe weather only clipped the far southeastern fringes of the 24-county South Central Nebraska area on this Friday afternoon, but it was an active few hours within especially Thayer County as an initially-isolated severe storm gradually grew upscale into more of a linear complex as it rumbled eastward across much of the county before departing the local area into southeast Nebraska. Although penny size hail was reported at Oak in Nuckolls County shortly after convective initiation, all severe-criteria reports emanated from Thayer County, highlighted by: hail up to ping pong ball size about halfway between Davenport and Deshler; estimated 65 MPH wind gusts along with pea to ping pong ball size hail in the Gilead area, including a social media report of a swath of corn and soybean crops at least 50 percent defoliated.

This storm first developed/intensified over eastern Nuckolls County around 4 p.m. CDT, along a well-defined late summer cold front gradually progressing across the region from west-to-east. During the next two hours, it first drifted northeast but then turned more east, primarily impacting northern and eastern section of Thayer County (and possibly extreme southern Fillmore County) along the way before fully departing the eastern fringes of the local area by 6:30 p.m. CDT. While the storm initially exhibited some supercell characteristics, including a brief wall cloud reported by emergency management, it gradually grew upscale/linear across the eastern half of Thayer County (the beginning stages of a larger-scale squall line that impacted parts of southeast Nebraska/northeast Kansas). In the mid-upper levels, forcing was seasonably-decent, with South Central Nebraska receiving a glancing blow from a potent, negatively-tilted shortwave trough swinging northeastward across the Dakotas during the afternoon-evening. However, the aforementioned surface cold front was the main synoptic feature in play, trailing southward through the far eastern portions of South Central Nebraska at mid-afternoon from a deepening 1000-millibar low pressure center over eastern ND. Along and just ahead of this front a very unstable airmass awaited, with the surface temperature/dewpoint in Hebron at 4 p.m. CDT registering 90/77 (F). Around this same time, mesoscale parameters featured 3000-4000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
256 PM CDT Fri Aug 20 2021

.DISCUSSION...(This evening through Friday)
Issued at 237 PM CDT Fri Aug 20 2021

This afternoon and evening...
A strong cold front is quickly tracking southeast across the
forecast area this afternoon. As of 230 pm...this front has
already passed southeast of the Tri-Cities resulting in cooler
temperatures, less humidity, and breezy northwest winds. The cold
front is expected to exit our southeastern counties around 6 pm
this evening. Thunderstorms should form along this cold front
between 5 and 7 pm and quickly develop into a broken line or line
of storms primarily to the east of our forecast area. However,
there is a small chance that the first few thunderstorms that
develop along the front could form across our eastern most
counties before quickly tracking east out of our forecast area.
Severe weather is possible along and ahead of the front with any
thunderstorms that develop. Again this severe weather threat is
primarily east of our forecast area.

Saturday...
This will be a beautiful day between weather systems with dry
conditions and high temperatures in the upper 70s to around 80
across southern Nebraska, and 80s over north central Kansas.

Sunday...
The next shortwave upper trough will track across the northern and
central plains during the day on Sunday. This will bring at least
a marginal to slight risk of severe thunderstorms back to the
forecast area. The upper trough will bring with it stronger winds
aloft to create favorable wind shear, while return southerly flow
will allow for increasing low level moisture and increasing
instability. Will need to keep an eye out for several severe
thunderstorms by late afternoon and evening. It will also warm up
with highs back around 90 over southern Nebraska to the mid 90s
over northern Kansas.

Monday...
The 12Z ECMWF brings another weak upper wave through that appears
weaker than the Sunday wave, but could be enough for some isolated
thunderstorms again by Monday afternoon and evening. These slight
chances in our current forecast may need to be expanded and
increased with ECMWF is correct. The main thing is that it will
continue to be hot with highs in the 90s.

Tuesday through Friday...
The overall pattern will be an upper ridge of high pressure to our
south across the southern plains and weak shortwaves tracking
across the northern plains. We could be the battle ground between
the souther moisture and northern waves on a few of these days
primarily Wednesday through Friday when we will see at least some
chance for thunderstorms. Overall it will be a warm period with
highs in the 90s on Tuesday and then mainly 80s across Nebraska
and 90s over northern Kansas Wednesday through the end of the
week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 125 PM CDT Fri Aug 20 2021

The cold frontal boundary is working it's way through the region
resulting in a wind shift from southwest to northwest this
afternoon. The wind will also pick up some behind the front with
northwest wind gusts possibly up to 25 mph. It appears that this
will be a dry frontal passage as storms will not fire up along the
front until late afternoon well east of our TAF sites. The low
clouds should eventually scatter out behind the cold front.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wesely
Hazardous weather outlook, Aug 20, 1:43 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
243 PM CDT Fri Aug 20 2021

KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-211200-
Jewell-Mitchell-Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore-
Nuckolls-Thayer-
243 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for areas east of Highway 281
in south central Nebraska and north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There remains a low end chance for thunderstorms to redevelop
along a cold front moving through the area this afternoon, but
greatest storm chances will likely remain east of Highway 81. If
storms develop, there is potential for some to be strong to
severe, with hail near the size of quarters, wind gusts near 60
MPH. Any activity that develops will likely clear the outlook
area by mid- evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast Saturday
night through Thursday. Some thunderstorms on could be strong to
severe Sunday afternoon and evening, mainly for portions of south
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed, but there remains
an outside chance for a strong or severe thunderstorm between 4PM
and 7PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085-
211200-
Phillips-Smith-Rooks-Osborne-Valley-Greeley-Sherman-Howard-Dawson-
Buffalo-Hall-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-Franklin-
Webster-
243 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for areas along and west of
Highway 281 in south central Nebraska and north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast Saturday
night through Thursday. Some thunderstorms on could be strong to
severe Sunday afternoon and evening, mainly for portions of south
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Aug 20, 2:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Fri Aug 20 2021

NEZ086-087-202130-
Thayer NE-Nuckolls NE-
358 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of eastern Nuckolls and
northwestern Thayer Counties through 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nora, or 28 miles northwest of Belleville, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Ruskin, Oak and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 9798 4014 9807 4035 9788 4035 9780
      4019 9761
TIME...MOT...LOC 2058Z 229DEG 16KT 4015 9796

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch

The radar

The Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nuckolls

When
August 20, 3:10 PM CST
Where
Nuckolls County, Oak
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.230, -97.850

Hail, Thayer

When
August 20, 3:36 PM CST
Where
Thayer County, 6 mi SSE of Davenport
Measured
1.5 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
40.240, -97.756

Hail, Thayer

When
August 20, 4:25 PM CST
Where
Thayer County, 3.82 mi NE of Belvidere
Measured
0.88 in hail
Reported by
Public
Coordinates
40.290, -97.500

Thunderstorm Wind, Thayer

When
August 20, 4:40 PM CST to 4:50 PM CST
Where
Thayer County, 3.17 mi W of Gilead to 1.96 mi E of Gilead
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
40.150, -97.470

Wind gusts were estimated to be at least 65 MPH along this path. A social media report stated the wind, combined with pea to approximately ping pong ball sized hail, resulted in corn and beans being defoliated by at least 50 percent near Gilead.

Hail, Thayer

When
August 20, 4:40 PM CST to 4:50 PM CST
Where
Thayer County, 3.17 mi W of Gilead to 1.96 mi E of Gilead
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Social Media
Coordinates
40.150, -97.470

A social media report stated that wind gusts near 65 MPH, combined with pea to approximately ping pong ball sized hail, resulted in corn and beans being defoliated by at least 50 percent near Gilead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978041, 978042, 978043, 978044, 981611.